tough question to answer

Possible Adverse Reactions To Prescription Medicine

Is it just me or have you noticed the disclaimers that are attached to some of the commercials and advertisements for some prescription medicines? Oh my God! The list of possible complications and problems that some folks have from taking a medicine would make me think long and hard before I would want to take it.

One commercial I just heard on television for some kind of arthritis medicine said, among other things, that it may cause cancer in some people…cancer…gee whiz….I mean I can take a little bit of incontinence, or perhaps hot and cold flashes, night sweats or even some headaches, but cancer?

One of the other ads mentions that taking the medicine may cause sudden death in some people. The problem is of course, they, the medical community and the drug company don’t know exactly who ‘some people‘ are, so it’s a bit of a take your chances kind of thing.

I know that the chances of adverse reactions to medicines are probably quite low or they wouldn’t make it to the market, but it makes me wonder nonetheless.

Sometimes I think you would be better off not knowing this stuff, just take the medicine the medicine man or woman prescribes for your particular condition or illness and have faith that they are right.

I’m not sure how comfortable I am about getting a prescription filled and then reading the information sheet the drugstore provides, and finding out that taking the medicine may cause my hair to fall out or my ears to fall off.

Think about it for a second, the information that comes with some prescription drugs advises you that by taking that particular medicine, that your doctor has prescribed for you, you expose yourself to as many, if not more, potential risks than smoking. Typically, smokers suffer later in the program, after years of exposing themselves to carcinogens and other harmful factors. On the other hand, potentially, one or two doses of a medicine and you might have a heart attack or stroke, take the medicine for a little while longer and you can add dementia to your woes.

I’m not sure I am any further ahead by knowing about what might happen, I think I would be happier to cross the bridge when I come to it, if I come to it, just pick my ears up off the ground, put them in a zip lock bag and go back to see the doctor.

So ya got to wonder, do they give those information sheets to someone who is a hypochondriac? Or does the pharmacy have a special info sheet for suffers of hypochondria? Would it say, “Taking this medicine may cause no adverse affects in some people.”

Nevertheless, it’s sometimes the warnings are disconcerting, for example here are some of the things the drug manufacturer warns that might happen if you take a common cold medicine:

Dizziness; excitability; headache; nausea; nervousness or anxiety; trouble sleeping; weakness.
Seek medical attention right away if any of these SEVERE side effects occur:
Severe allergic reactions (rash; hives; difficulty breathing; tightness in the chest; swelling of the mouth, face, lips, or tongue); difficulty urinating; fast or irregular heartbeat; hallucinations; seizures; severe dizziness, lightheadedness, or headache; stomach pain; tremor; yellowing of skin or eyes.

There actually is a list of known ADR’s (Adverse Drug Reactions) from Wilkipedia These are some of the things that can happen to you if you happen to be one of the few, (emphasize “few”) who are unlucky enough to have an adverse reaction to a drug. These adverse reactions are usually tied to certain types of medicine, and not every reaction is caused by every medicine.

Abortion, miscarriage or uterine hemorrhage
Addiction
Birth defects
Bleeding of the intestine
Cardiovascular disease
Deafness and kidney failure
Death, following sedation
Dementia
Depression or hepatic injury
Diabetes
Diarrhea
Erectile dysfunction
Fever
Glaucoma
Hair loss and anemia
Headache
Hypertension
Insomnia
Lactic acidosis
Liver failure
Melasma and thrombosis
Irreversible Peripheral neuropathy
Rhabdomyolysis
Seizures
Drowsiness or increase in appetite
Stroke or heart attack
Suicide, increased tendency
Parkinsonism
Tardive dyskinesia
Spontaneous Tendon rupture

Get a load of some of that stuff, “spontaneous tendon rupture” the very description conjurs a vision of you enjoying a warm summer afternoon, sitting on the wharf at your cottage, laying back in your nice new cedar adirondack chair.

You have just taken the first pill of your new prescription medication.

As you close your eyes listening to the loons on the lake, you feel a little tingling in your right leg and suddenly your tendon spontaneously ruptures. OUCH!!

Right there in your adirondack chair, you turn to shout to your wife for help, she is floating around the lake on her new floating leisure chair sipping a margarita. She looks up in time to see your hair fall out.

You feel depressed, then drowsy, then your stomach rumbles and you gasp, diarrhea has set in and you cannot run for the outhouse because the tendon in your other leg has also spontaneously ruptured, and even if you could run for the outhouse you don’t know where it is because you’re confused, as dementia starts and you can’t see it anyway, because the glaucoma has impaired your vision.

Your wife, still floating around the lake on her floating leisure chair, sees your predicament and paddles over to the wharf, realizes you are having a medical emergency, thinks it’s tied to your new medical condition, and quickly grabs one of your new pills from the bottle you dropped on the wharf and puts it in your mouth….

Read the info sheet that comes with your new prescription, and talk about it with the pharmacist and your doctor, you don’t want any spontaneous tendon ruptures, they never happen when it’s convenient.

© 2011 – 2012, Rob Dares. All rights reserved. Cottager Online/The Cottage Chronicles / Rob Dares material is copyrighted, please contact me if you wish to inquire about reposting etc All prices quoted for products are subject to change, customer is responsible to confirm price with seller.

3 thoughts on “Possible Adverse Reactions To Prescription Medicine”

  1. Perscription Medication can be complicated especially when they are testing it on you, you never know how it is going to affect you but for sure a reaction is going to happen. Be it good or bad! I worked with Schizophrenics and they did well when they were on their medication, and seeking professional help. I remember one guy he would always be going to meet his trustee and another friend, but he never had a trustee and the other friend was imaginary. Not sure how well his shots worked!!

Leave a Reply